Iowa, 2018

Hail and Damaging Winds in Iowa, May 25 to 26, 2018

May 25 to 26, 2018 · NWS DVN · 8 events in 5 counties and zones

An upper level disturbance produced an area of thunderstorms with large hail and damaging winds around 60 mph reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance produced an area of thunderstorms with large hail and damaging winds around 60 mph reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 5:03 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 25, 5:03 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
603 PM CDT Fri May 25 2018

.UPDATE...
Issued at 553 PM CDT Fri May 25 2018

Early evening update for near term pops and weather to reflect
recent radar and model trends. The Namnest is more aggressive in
driving storms southward into the forecast area, most widespread
along the western fringe where the instability gradient is. Cannot
discount some marginally severe hail and wind gusts near 60 mph.
Limiting factors are weak deep layer shear and a less unstable
environment than central Iowa.

&&

.SYNOPSIS...
Issued at 315 PM CDT Fri May 25 2018

Scattered thunderstorms east of the MS River were moving rather
slowly from the northeast. Some of these storms have produced
heavy rainfall, gusty winds and small hail. This is occurring in
the axis of 1.80 inch PWAT's and decent moisture convergence. Mid
afternoon temperatures ranged from the mid 70s to the mid 80s.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 315 PM CDT Fri May 25 2018

Forecast focus on thunderstorm chances tonight then hot and humid
on Saturday.

Tonight: Short wave in sw MN with a stronger wave coming out of ND
was seen on water vapor movie loops. This will provide the forcing
as a surface trough pushes southeast into the area. At this time,
the stronger forcing/better shear looks to remain north of the
cwa where SPC has a slight risk of severe storms. In our area, a
marginal risk exists through this evening. Some of the stronger
storms may produce one inch hail and 60 mph winds, along with
heavy rainfall. Some of the models insist on a line of storms
entering our northern cwa early this evening and then pushing
southeast as the evening progresses, but this remains to be seen.
For now thinking coverage will be scattered so have kept pops in
the 30-40 percent range. Deep layer shear looks weak with CAPES
about 3000 j/kg but the threat of significant severe appears low.
The showers and storms should end after midnight. Minimum
temperatures will be in the mid to upper 60s.

Saturday: Mostly sunny skies hot and humid weather is expected as
850 mb temperatures rise to around 20C. Some of the models suggest
isolated storms forming in our far southern cwa later in the
afternoon on the edge of the heat dome. Otherwise, highs will be
in the lower 90s with dewpoints in the upper 60s. This puts heat
index values in the mid 90s but not quite in the advisory criteria.
Nonetheless, precaution should be taken to prevent heat related illness.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 315 PM CDT Fri May 25 2018

Above normal temperatures and periodic, low confidence, chances for
thunderstorms rule the extended forecast. The upper level ridge
rebuilding over the region this weekend is progged to temporarily
flatten with the help of the potential phasing of the system lifting
out of the Gulf and a northern stream wave Wed and Thu. This will
bring the best chances for thunderstorms and a temporary suppression
temperatures that are looking to continue to average 10 to 15 degree
above normal temperatures through next week.

Saturday night through Memorial Day: Mid summer heat and humidity
levels, more typical of July than late May, will continue with highs
both days kept in the lower 90s and overnight lows only in the upper
60s. Slight chances for thunderstorms are mentioned in the far south
Saturday night and then in the north on Monday, based on a low
confidence blend of models.

Tuesday through Friday...Thunderstorm chances increase from late
Tuesday into Wed with the approach of a surface trough and low
confidence influence of the remnants of the tropical system passing
well to the southeast. This should place highs back to the 80s for
at least a couple days before possibly rebounding some with the
suggestion of a returning upper level ridge toward next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 553 PM CDT Fri May 25 2018

Confidence is low in near term trends regarding coverage and
timing of thunderstorms. High resolution models favor KDBQ/KCID
for storms later this evening, and have included a VCTS group at
those locations due to low confidence. Timing adjustments may be
needed through the evening. Chances for storms impacting KMLI/KBRL
are lower. Other than the impacts from higher intensity storms,
expect VFR conditions with a southwest breeze under 10 kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...RP Kinney
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...RP Kinney
Hazardous weather outlook, May 25, 10:40 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1140 AM CDT Fri May 25 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1140 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a marginal risk for severe
thunderstorms this afternoon and evening. Some of the storms may
produce gusty winds, small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

During the Memorial Day holiday hot and humid conditions can be
expected. Heat indices will reach the mid 90s across the area
during the afternoon into the evening.

Thunderstorms are possible Tuesday into Wednesday next week. At
this time it is too soon to tell if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

21

In the hours before

Local storm report, May 25, 1:44 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             2 ESE ILLINIWEK PARK    41.55N 90.36W
05/25/2018  M0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

PS
Local storm report, May 25, 2:06 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 NW WOODS AIRPORT      41.52N 90.39W
05/25/2018  E0.88 INCH       ROCK ISLAND        IL   BROADCAST MEDIA

            HAIL FELL AROUND 2:35 PM. MIX OF PEA TO
            NICKEL SIZE.

&&

PS
Special weather statement, May 25, 3:27 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT FRI MAY 25 2018

ILC109-252230-
McDonough-
427 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDONOUGH COUNTY
UNTIL 530 PM CDT...

At 426 PM CDT, a strong thunderstorm was located over Adair, or 10
miles east of Macomb, moving northeast at 5 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Adair.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4038 9053 4044 9055 4049 9045 4039 9045
TIME...MOT...LOC 2126Z 235DEG 15KT 4043 9048

08
Special weather statement, May 25, 4:02 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
502 PM CDT FRI MAY 25 2018

ILC109-252300-
McDonough-
502 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDONOUGH COUNTY
UNTIL 600 PM CDT...

At 502 PM CDT, a strong thunderstorm was located near Industry, or 12
miles southeast of Macomb. The storm is nearly stationary.

Locations impacted include...
Industry, Adair and Doddsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4036 9063 4044 9045 4028 9045 4028 9072
TIME...MOT...LOC 2202Z 256DEG 2KT 4034 9053

08
Special weather statement, May 25, 6:02 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
702 PM CDT FRI MAY 25 2018

IAC019-055-260045-
Buchanan-Delaware-
702 PM CDT FRI MAY 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN AND NORTHERN
DELAWARE COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Monona to near Tripoli. Movement was
southeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Independence, Manchester, Jesup, Fairbank, Edgewood, Winthrop,
Hazleton, Lamont, Colesburg, Greeley, Aurora, Dundee, Masonville,
Stanley, Oneida, Wapsipinicon Golf Course, Manchester Airport,
Fontana County Park, Twin Bridges Park and Otterville.

This includes Interstate 380 between mile markers 52 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4261 9113 4231 9206 4264 9208 4265 9113
TIME...MOT...LOC 0001Z 331DEG 27KT 4304 9144 4277 9227

Speck

The radar

The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Dubuque

When
May 25, 7:10 PM CST
Where
Dubuque County, 1.38 mi S of Waupeton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.650, -90.880

The county emergency manager reported trees down.

Thunderstorm Wind, Dubuque

When
May 25, 7:37 PM CST
Where
Dubuque County, 1.38 mi S of Dubuque
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -90.670

A trained spotter reported a tree 1 foot in diameter snapped in the woods.

Hail, Delaware

When
May 25, 9:49 PM CST to 9:50 PM CST
Where
Delaware County, 3.76 mi NW of Ryan
Measured
0.75 in hail
Reported by
Public
Coordinates
42.390, -91.530

A delayed public report was received via social media of hail up to the size of pennies. The hail lasted for approximately 2 minutes.

Hail, Benton

When
May 25, 11:58 PM CST
Where
Benton County, 1.24 mi NE of Newhall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.990, -91.960

A trained spotter reported hail estimated at the size of pennies. This was a delayed report with the time estimated by radar.

Thunderstorm Wind, Benton

When
May 26, 12:02 AM CST
Where
Benton County, Norway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -91.920

A trained spotter reported large tree branches down. This was a delayed report with the time estimated by radar.

Hail, Iowa

When
May 26, 12:09 AM CST
Where
Iowa County, 2.31 mi SSW of Marengo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -92.090

A trained spotter reported hail estimated to be size of between nickels and up to quarters in size. This was a delayed report.

Thunderstorm Wind, Linn

When
May 26, 12:16 AM CST
Where
Linn County, 1.24 mi SE of Hiawatha
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.020, -91.660

A trained spotter estimated a wind gust of 60 MPH.

Thunderstorm Wind, Iowa

When
May 26, 12:20 AM CST
Where
Iowa County, 0.52 mi W of Parnell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -92.010

A trained spotter reported large tree branches down with one tree split. The time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760709, 760710, 749747, 749749, 760712, 749750, 760714, 760713.